South Carolina, 2017

Hail and Damaging Winds in South Carolina, July 7, 2017

July 7, 2017 · NWS CAE · 9 events in 4 counties and zones

Daytime heating, combined with a surface trough, moderately strong deep layer shear and instability, and dry air aloft, to produce scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$200
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating, combined with a surface trough, moderately strong deep layer shear and instability, and dry air aloft, to produce scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 7, 12:52 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 7, 12:52 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
152 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Bermuda high pressure will continue from the
Western Atlantic into the Gulf of Mexico with a lee-side
trough across the Carolinas into Central Georgia today.
Temperatures will continue above normal through Saturday.
A cold front will move through the area Saturday night, then
return north as a warm front early next week. This could result
in increased rain chances across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridge was off the FL coast with the long wave trough
over the Great Lakes and Ohio valley shifting to the east. Models
consistent with surface trough across the area with air mass
moderately to strongly unstable this afternoon due to steep low
level lapse rates. Moderately strong deep layer shear. Moisture
remains shallow but precipitable water 1.50 to 2.00 inches.
Short wave trough over the mountains early this afternoon
expected to move through the area tonight...providing enough
lift for at least scattered thunderstorms. Forcing and low
level convergence appears strongest in the north Midlands
although stronger instability in the south. Storm mode appears
to be multicell clusters with a few pulse storms possible as
well. Damaging wind threat due to strong evaporational cooling
potential associated with dry air aloft. Storms should begin to
develop early this afternoon and diminish during the overnight
hours.

Temperatures continue to be above normal in the mid to upper 90s and
low tonight in the low to mid 70s

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Focus for storms early Saturday afternoon may be in the east
associated with surface trough...but models suggest an upper
disturbance and weak cold front will approach late in the day so
thunderstorms may be approaching from the Upstate. Front
appears will be slow to move through Saturday night. Presence of
boundary may allow some convection to linger.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A strong upper level ridge will prevail over the Four Corners
region, while a corresponding long wave through settles over much of
the eastern U.S. through most of the long term period. the weak
front appears to move through our FA early Sunday, and hang up near
the coast Sunday afternoon. The front appears will lift back to the
north some as a warm front early next week. The upper level trough,
increased moisture and the surface front may result in increased
rain chances over the weekend and especially early next week.
Continued chance pops. Temperatures will modify and remain near
normal through early next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Surface trough remains in the area with moderate to strong
instability this afternoon. Convection developing this
afternoon expected to continue into tonight as an upper level
disturbance crosses the region.

Confidence too low to include flight restrictions attm...
so have continued with VCTS at all sites. Strong thunderstorms
are possible with strong and erratic winds. Convection will
diminish tonight. Outside of storms...winds will be westerly
with speeds 10 to 15 knots and gusts up to 20 knots through the
daylight hours. Should see convection developing again
Saturday afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 5:47 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
647 AM EDT Fri Jul 7 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081100-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
647 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

An isolated thunderstorm could reach severe limits this afternoon
and evening, more likely northern areas. Damaging wind gusts will be
the primary hazard with any severe thunderstorm.

Afternoon heat index values near 105.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered mainly afternoon and evening thunderstorms are expected
Saturday and an isolated thunderstorm could reach severe limits.
Damaging wind gusts will be the primary hazard with any severe
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 9:11 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     MCCORMICK               33.91N 82.30W
07/06/2017                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK DISPATCH REPORTED A VERY LARGE OAK
            TREE DOWN ON RAILROAD AVE IN MCCORMICK. TIME
            ESTIMATED BY RADAR.

&&

HC
Special weather statement, Jul 7, 12:30 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
130 PM EDT FRI JUL 7 2017

GAZ040-SCZ018-025-026-071815-
Lincoln-McCormick-Saluda-Edgefield-
130 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN...NORTHWESTERN
EDGEFIELD...WEST CENTRAL SALUDA AND MCCORMICK COUNTIES...

At 129 PM EDT, a strong thunderstorm was located near McCormick,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
McCormick, Parksville, Plum Branch, Willington, Modoc and Mount
Carmel.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3401 8248 3402 8232 3397 8230 3402 8224
      3398 8220 3397 8217 3399 8215 3398 8205
      3396 8205 3396 8202 3402 8197 3404 8193
      3366 8201 3386 8257
TIME...MOT...LOC 1729Z 277DEG 39KT 3391 8240

LCV
Special weather statement, Jul 7, 12:45 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
145 PM EDT FRI JUL 7 2017

GAZ040-063-064-SCZ018-025-071830-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
145 PM EDT FRI JUL 7 2017

...A SNOW SQUALL WILL AFFECT COLUMBIA...NORTHWESTERN MCDUFFIE...
SOUTHERN LINCOLN...SOUTHWESTERN EDGEFIELD AND SOUTH CENTRAL MCCORMICK
COUNTIES...

At 144 PM EDT, a snow squall was located near Washington, moving east
at 35 mph.

Winds in excess of 40 mph are possible with this squall.

Locations impacted include...
Grovetown, Modoc and Clarks Hill.

Persons in campgrounds and those boating on Lake Thurmond should
consider seeking sturdy shelter until this storm passes.

LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3376 8255 3372 8216
      3344 8220 3357 8264 3360 8265
TIME...MOT...LOC 1744Z 276DEG 29KT 3368 8264

LCV
Special weather statement, Jul 7, 12:56 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
156 PM EDT FRI JUL 7 2017

GAZ040-063>065-SCZ018-025-071845-
Richmond-McDuffie-Lincoln-Columbia-McCormick-Edgefield-
156 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...NORTHWESTERN
MCDUFFIE...SOUTHERN LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN
EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES...

At 156 PM EDT, a strong thunderstorm was located 10 miles southeast
of Washington, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Grovetown, Evans, Martinez, Clarks Hill and Modoc.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3375 8255 3370 8205
      3344 8211 3357 8264 3360 8265
TIME...MOT...LOC 1756Z 281DEG 26KT 3366 8258

LCV
Special weather statement, Jul 7, 1:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT FRI JUL 7 2017

GAZ040-SCZ018-071845-
Lincoln-McCormick-
223 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LINCOLN
AND NORTHWESTERN MCCORMICK COUNTIES...

At 222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Calhoun Falls to near Lexington.
Movement was east at 20 mph.

Winds 40 to 50 mph and dime size hail are possible with these storms.

Locations impacted include...
Troy, Lake Strom Thurmond, Bobby Brown State Park, Willington and
Mount Carmel.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3398 8231
      3402 8225 3401 8223 3383 8260 3386 8257
      3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1822Z 274DEG 17KT 3410 8252 3383 8305

HC
Special weather statement, Jul 7, 1:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
227 PM EDT FRI JUL 7 2017

SCZ020-026-071915-
Newberry-Saluda-
227 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWBERRY AND
NORTHERN SALUDA COUNTIES...

At 226 PM EDT, a strong thunderstorm was located over Greenwood State
Park, or 9 miles east of Greenwood, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newberry, Saluda, Prosperity, Silverstreet and Chappells.

If you are on or near the lower end of Lake Greenwood, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 3425 8191 3429 8190 3427 8153 3393 8165
      3406 8194 3409 8192 3410 8190 3413 8187
      3415 8190 3418 8190 3418 8192 3419 8192
      3420 8194
TIME...MOT...LOC 1826Z 281DEG 30KT 3420 8200

LCV

The radar

The Columbia radar (KCAE), 73 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
July 7, 1:40 PM EST to 1:44 PM EST
Where
Newberry County, 0.57 mi E of Chappells
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.180, -81.860

Sheriff's Dept reported several trees down across NW Newberry Co, including a couple of large trees down near Chappells.

Thunderstorm Wind, Aiken

When
July 7, 2:55 PM EST to 2:59 PM EST
Where
Aiken County, 4.88 mi NW of Foxtown
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.750, -81.640

A couple of trees were downed in the far northern portion of Aiken Co, along with numerous small limbs and debris on roadway near US Hwy 1 and Keys Pond Rd.

Hail, Sumter

When
July 7, 5:33 PM EST to 5:38 PM EST
Where
Sumter County, 5.36 mi SSW of Pinewood
Measured
1.75 in hail
Reported by
Public
Coordinates
33.660, -80.510

Hail up to golf ball size reported by the public near Pack's Landing on Lake Marion near Rimini.

Hail, Aiken

When
July 7, 5:38 PM EST to 5:40 PM EST
Where
Aiken County, 2.82 mi SSE of Aiken
Measured
0.75 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.510, -81.710

Public reported dime to penny size hail at the Aiken Mall.

Hail, Aiken

When
July 7, 6:00 PM EST to 6:05 PM EST
Where
Aiken County, 3.72 mi ENE of Windsor
Measured
1 in hail
Reported by
Public
Coordinates
33.500, -81.460

Public reported dime to quarter size hail near the intersection of Centerwood Rd and Windsor Rd.

Thunderstorm Wind, Aiken

When
July 7, 6:00 PM EST to 6:05 PM EST
Where
Aiken County, 3.72 mi ENE of Windsor
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.500, -81.460

Public reported a tree down, along with several large branches, near the intersection of Centerwood Rd and Windsor Rd.

Thunderstorm Wind, Aiken

When
July 7, 6:40 PM EST to 6:44 PM EST
Where
Aiken County, 1.34 mi ESE of Balltown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -81.710

A couple of trees were downed in the city of Aiken.

Thunderstorm Wind, Lexington

When
July 7, 7:49 PM EST to 7:54 PM EST
Where
Lexington County, 3.09 mi SW of Providence
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.990, -81.310

Trees down near the intersection of St. Peters Church Rd and US Hwy 378.

Thunderstorm Wind, Lexington

When
July 7, 8:03 PM EST
Where
Lexington County, 0.83 mi N of (Cae)columbia Metro
Measured
39 kt (45 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.942, -81.122

ASOS unit at Columbia Metropolitan Airport measured a wind gust of 45 MPH, associated with a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 699618, 699619, 699615, 699616, 699617, 699620, 699621, 699622, 699623.